Venoarterial extracorporeal membrane oxygenation for the management of massive amlodipine overdose

R. L. Weinberg, N. C. Bouchard, D. C. Abrams, M. Bacchetta, A. L. Dzierba, K. M. Burkart, D. Brodie*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

26 Scopus citations

Abstract

A 50-year-old man was admitted to the intensive care unit with respiratory failure and shock after suffering a massive overdose of amlodipine, lisinopril and hydrochlorothiazide. Despite mechanical ventilation, vasopressors, calcium gluconate, hyperinsulinemia-euglycemia therapy, methylene blue and intravenous fat emulsion, the patient's respiratory and hemodynamic status deteriorated. Venoarterial extracorporeal membrane oxygenation (ECMO) was initiated to provide cardiopulmonary support in the setting of profound respiratory failure and refractory shock. The patient was placed on ECMO 19 hours after arrival to the hospital, after which vasopressor and ventilatory requirements decreased significantly. The patient was decannulated from ECMO after 8 days and was discharged home after a 56-day hospitalization. Early institution of ECMO should be considered for the management of respiratory failure and refractory shock in the setting of calcium channel blocker overdose when medical therapies are insufficient.

Original languageEnglish (US)
Pages (from-to)53-56
Number of pages4
JournalPerfusion (United Kingdom)
Volume29
Issue number1
DOIs
StatePublished - Jan 2014
Externally publishedYes

Keywords

  • amlodipine
  • ECMO
  • overdose
  • respiratory failure
  • shock

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Safety Research
  • Cardiology and Cardiovascular Medicine
  • Advanced and Specialized Nursing

Fingerprint

Dive into the research topics of 'Venoarterial extracorporeal membrane oxygenation for the management of massive amlodipine overdose'. Together they form a unique fingerprint.

Cite this